corticose injections do they always work or is it just me
i recently recieved corticose injections in my back due to severe back pain the doctor thinks its arthritis however after getting the injections an hour later the pain got worse than its ever been and they had to change my meds but my question is is it possible for the coriticose injections simply not to work or make the pain worse cause now they seem confused and frankly so am i
I'm not sure how many days ago you got the steroid injection but you usually get a cortisone flare a short time after and it really stings. You can ice it for a couple of days then the steroid should work if you have an inflammatory condition. Sometimes cortisone doesn't work for about 20 days. I read this in "the war on pain" by Dr. Scott Fishman. He is a well known pain and anesthesiologist doctor and psychologist. I can't guarantee this is what is going on with you but it worked for me. I had chronic back pain for 7 months and had PT I was able to do all the exercises and got stronger but I still had pain. I got a cortisone shot and I got a pain flare about two hours after that really hurt like bee sting. The next day I had no pain the day after the pain was totally back. But, in a month it was gone. I had also stopped the exercises because I was told to. I also read that opiates can help arthritis pain (same book reference). You can't be on steroids all the time anyway even if it does work. I hope this helps and I hope you find relief soon. FYI, my back pain came back a year and a half after the first episode and I've had it for two years. It is tough. I am thinking about asking for a cortisone shot too but I know it doesn't last long. Sometimes also, I read that you may have to get a second one to get relief but that is I think in 3-4 months. In the meantime you may need some other relief.
Welcome although it would be nice not to come here...,here we are and YES!!! YES!!!! YES!!!!!!
In my case the shot was into the hip socked and wow...I wanted to just lay out the dr ..and it did not help EVER and lets see that was about 22-23 years ago...It did make the pain worse for several years however...back then, and since this was such a new thing and no one knew anything they just thought I was nuts and there was no benefit of pain meds, just all those anti-depressants,... Hey, I was and am not depressed....I am in pain so I do UNDERSTAND what you said so far...now, I do not know your age but why does the dr THINK arthritis...did they do any blood work, x-ray or mri? Are you going to a rheumatologist....If you need to vent or just know...YOU ARE NOT ALONE!!!, please keep us updated..I hope you have a wonderful Blessed Day!!!! GOD BLESS!!!! loimmarmar
I've had cortisone injections in one of my shoulders, both of my knees and one of my hips. With all of them, I had a pretty severe increase in pain for several days before the steroid "took effect". Although my relief from the steroid injections were very short lived.
I've always been told, before my injections, that it takes a few days before the steroid actually starts working, so if it hasn't been more than like a week since your injection, you may still experience some relief from it even though you haven't yet. My docs and the interventional radilogists that have done some of my injections say the reason for the increased pain initally after the injection is not only due to the injection itself (the trauma of teh needle), but also because of them injecting the medication - IF they get it in the right spot (in the joint itself), it is basically "filling" that joint adn that can cause pressure on the nerves, etc. Made sense to me because with my injections, I did feel a "fullness" when the medication was injected.
I also would be leary of continuing the injections a) if your doctor is not positive that what is wrong is arthritis and b) long term because of the side effects of continued steroid use, either orally or injected. Over time, the steroids themselves, while they can reduce inflammation, can actually cause deterioration of the bone/joint, which could definitely cause further problems.
I would strongly suggest that you request your doctor to do at the very least, some xrays to determine if, in fact, your pain is a result of arthritis and if so, what the extent of it is.
But yes, to answer your question, it IS possible for the steroid injection not to work a) if your problem isn't arthritis or inflammation related or also b) if it is arthritis and it is too far advanced. Once arthritis gets to an advanced stage, you're basically bone on bone, so injecting a steroid won't help (at least that's what my ortho doc has told me)
Hey buddy,about 14 months ago i had 1 C shot in back,i was pretty sure and the dr. was also that it would"nt help much,with that being said the shot it self was not that painful.I think i had 3-4 smaller shots to numb it and the C shot lasted about 4-5 mins. under x-ray machine.The shot was not that painful (really) no help at all for me,but it was like a last ditch effort!!Now am waiting surgey for back-my wife had C shot in knee and swears by it so.....hopes that helps Danny
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.